Alert archive / Maine / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Caribou, ME

June 25, 2013Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 25, 2013, 3:32 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2013, 3:32 PM EDT (19:32 UTC)
Expired
Jun 25, 2013, 4:30 PM EDT
In force
58 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 146 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:11 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2013-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2013-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:43 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 25, 2:43 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EDT TUE JUN 25 2013

.SYNOPSIS...
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING AS A FRONTAL BOUNDARY SAGS SOUTHWARD ACROSS THE
AREA. UNSETTLED CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF
THE WEEK AND UPCOMING WEEKEND AS A BROAD AND SLOW MOVING LOW
PRESSURE SYSTEM FROM THE GREAT LAKES MOVES EASTWARD.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
A COLD FRONT WILL MOVE INTO THE FORECAST AREA THIS AFTERNOON. THIS
FRONT WILL SET OFF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. AN UPPER LEVEL TROUGH AND A STRONG UPPER JET WILL
HELP FURTHER DESTABILIZE THE ATMOSPHERE LATER THIS AFTERNOON. THE
BEST STORMS ARE EXPECTED ALONG A THETA-E MAX FROM SOUTHERN
PISCATAQUIS TOWARDS SOUTHERN AROOSTOOK AND NORTHERN WASHINGTON
COUNTIES. THESE AREAS RECEIVED STRONG HEATING TODAY THAT HAS
MAXIMIZED CAPE. THE STORMS ARE EXPECTED TO REACH THE COAST BUT
WEAKEN SOMEWHAT AS THEY MOVE TOWARDS ELLSWORTH. THE FRONT WILL
STALL DOWN EAST LATER TONIGHT WITH SHOWERS AND THUNDERSTORMS
CONTINUING FOR THAT AREA. FURTHER NORTH...IN AROOSTOOK
COUNTY...CONDITIONS WILL STABILIZE AND LOW CLOUDS ARE EXPECTED TO
MOVE INTO NORTHERN MAINE. THESE CLOUDS WILL REMAIN THROUGH
WEDNESDAY. LOWS WILL RANGE FROM THE MID 50S IN THE ALLAGASH WHERE
SOME COOLER AIR WILL ARRIVE TO UPPER 60S IN SOUTHERN PENOBSCOT
COUNTY WHERE THE FRONT STALLS. DUE TO CLOUD COVER...HIGHS WILL BE
QUITE A BIT COOLER FOR WEDNESDAY WITH UPPER 60S NORTH AND MID 70S
TOWARDS BREWER AND DOVER- FOXCROFT. SHOWERS WILL CONTINUE FOR DOWN
EAST AND BANGOR ON WEDNESDAY DUE TO THE STALLED FRONT.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UNSETTLED PATTERN WILL CONTINUE IN MUCH OF THE SHORT TERM PERIOD
AS A SERIES OF WAVES PROGRESS EAST. MOST OF THE GUIDANCE IN FAIR
AGREEMENT WITH SHORTWAVE LOCATED OF THE COAST OF MAINE WITH TWO
HIGHER AMPLITUDE TROUGHS SETUP TO THE WEST ACROSS THE GREAT LAKES
AND CANADA. MODELS SUPPORT THESE TROUGHS MOVING SLOWLY EAST BUT IT
DOES LOOK LIKE THE TWO TROUGHS WILL DEVELOP INTO A CLOSED UPPER
LEVEL LOW TOWARD THE END OF THE PERIOD. EXPECTING SHOWER ACTIVITY
FOR MUCH OF THE REGION WEDNESDAY NIGHT INTO THURSDAY AS SURFACE
LOW AND TROUGH PROGRESS EAST. AS THE DEEPER SURFACE LOW ACROSS
GREAT LAKES MOVES EAST AND WARM FRONT ADVANCES NORTH EXPECT MORE
ENHANCED CHANCES OF RAIN THURSDAY EVENING INTO FRIDAY. ALSO SHOULD
BE NOTED THAT THAT WE WILL BE IN THE REGION FOR ENHANCED UPPER
LEVEL DIVERGENCE AS JET STREAK MOVES EAST. THERE IS A BIT OF
TIMING AND LOCATION DIFFERENCES WITH MODELS IN RELATION TO EXACT
FRONTAL LOCATION. EITHER WAY IT APPEARS THAT THE BOUNDARY STICKS
AROUND FOR THE REST OF THE PERIOD.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER LEVEL LOW REMAINS Q-STNRY OVER UPPER MIDWEST AND BERMUDA
RIDGE REMAINS ESTABLISHED THROUGH THE PERIOD. RESULT IS A
CONTINUED MOIST AND WARM SOUTHERLY FLOW WITH SHOWERS THROUGH THE
PERIOD. TEMPS SHOULD REMAIN SEASONAL.
&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: SEVERE THUNDERSTORMS WITH TOPS TO FL400 ARE POSSIBLE
THIS AFTERNOON AND EVENING. HAIL...WIND GUSTS TO 60 MPH AND
REDUCED VIS IN HEAVY RAIN ARE THREATS. THUNDERSTORMS DIMINISH
LATER THIS EVENING BUT IFR CIGS MOVE INTO TERMINALS FROM HUL
NORTHWARD AROUND MIDNIGHT. THESE CIGS WILL PERSIST WEDNESDAY
MORNING...BUT LIFT TO MVFR BY LATE MORNING. THE MVFR CIGS WILL
ALSO MOVE INTO BGR AND BHB BY LATE MORNING.

SHORT TERM: MVFR TO IFR POSSIBLE THOUGH THE PERIOD WITH HEAVIER
RAIN. FOG MAY ALSO BECOME A ISSUE CLOSER TO THE COAST WEDNESDAY
NIGHT AND THURSDAY MORNING.
&&

.MARINE...
NEAR TERM: HAZE CONTINUES THIS AFTERNOON AND EVENING WITH THE VERY
HUMID AIR. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE
WATERS THIS EVENING. FOG WILL RETURN AFTER MIDNIGHT AND LIKELY
REMAIN WEDNESDAY AS A FRONT REMAINS STALLED OVER THE WATERS.

SHORT TERM: NO HEADLINES AT THIS TIME. SEA WILL GENERALLY STAY IN
THE 2 TO 4 FT RANGE AND WINDS IN THE 5 TO 15 KT RANGE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...MCW
SHORT TERM...JORDAN
LONG TERM...PJR
AVIATION...MCW/JORDAN
MARINE...MCW/JORDAN
Hazardous weather outlook, Jun 25, 3:21 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
321 PM EDT TUE JUN 25 2013

MEZ001>006-010-011-015>017-029>032-261930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
321 PM EDT TUE JUN 25 2013

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-261930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
321 PM EDT TUE JUN 25 2013

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 25, 3:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     GUILFORD                45.17N 69.39W
06/25/2013                   PISCATAQUIS        ME   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN WITH DAMAGING WINDS

&&

PETER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:39 PM EDTSevere Thunderstorm WarningCARPiscataquis51 min
Jun 25, 2:26 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis49 min
Jun 25, 2:31 PM EDTSevere Thunderstorm WarningCARWashington44 min
Jun 25, 3:50 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington40 min
Jun 25, 4:20 PM EDTFlash Flood WarningCARHancock, Penobscot3 hr
Jun 25, 4:22 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington38 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningCARWashington40 min
Jun 25, 5:00 PM EDTFlash Flood WarningCARHancock, Penobscot, Washington3 hr
Jun 25, 5:12 PM EDTSevere Thunderstorm WarningCARWashington63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.